Winter Storm, Eastern Addison
- When
- March 7, 9:00 PM EST to March 8, 9:00 PM EST
- Where
- Eastern Addison forecast zone
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Arctic high pressure was located across the Great Lakes on March 7th and retreated across Ontario province Canada on March 8th. Meanwhile, a deep upper atmospheric trough lifted a mild and very moist surface low from the Gulf of Mexico on the 7th across New England on the 8th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Arctic high pressure was located across the Great Lakes on March 7th and retreated across Ontario province Canada on March 8th. Meanwhile, a deep upper atmospheric trough lifted a mild and very moist surface low from the Gulf of Mexico on the 7th across New England on the 8th. The clash between air masses and abundant moisture accounted for a heavy precipitation event across Vermont.
Rain overspread the Champlain Valley during the evening of March 7th with scattered areas of freezing rain and sleet along the Canadian border. On March 8th, colder air filtered into the Champlain Valley near the surface which changed precipitation to a prolonged period of heavy freezing rain and sleet that ended during the evening.
Sleet and freezing rain caused havoc across the Champlain Valley of Vermont with an inch or more of sleet as well as an half inch or more of ice accumulation from freezing rain.
Numerous vehicle accidents, downed tree limbs, power lines and power outages impacted the Champlain Valley of Vermont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 7, 7:47 PM EST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
747 PM EST FRI MAR 7 2008
.SYNOPSIS...
DEVELOPING LOW PRESSURE ALONG THE NORTHERN GULF COAST WILL MOVE
NORTHEAST TONIGHT INTO SATURDAY...BRINGING WIDESPREAD MODERATE TO
HEAVY WINTRY PRECIPITATION TO THE AREA. A RETURN TO SEASONABLY
COLD AND DRY WEATHER IS EXPECTED BY LATER SUNDAY INTO MONDAY AS
HIGH PRESSURE RETURNS.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 320 PM EST FRIDAY...COMPLEX WX SYSTEM EVOLVING AS FULL
LATITUDE TROUGH DEVELOPS OVER THE MIDWEST...ALLOWING DEEP MSTR TO
ADVECT NORTH INTO FORECAST AREA. DEEP MSTR COMBINED ISENTROPIC
LIFT WILL ALLOW FOR LIGHT TO MODERATE PCPN EVENT TONIGHT AS INITIAL
WEAK DISTURBANCE LIFTS RAPIDLY NORTHEAST ACRS MID ATLC STATES AND
NEW ENGLAND. SFC TEMPS HAVE CLIMBED WELL INTO 40S TDY...ASSURING
THAT PCPN WILL BEGIN AS RAIN IN MANY AREAS THIS EVENING. AIRMASS
DRY ENOUGH HOWEVER SO THAT THERE WILL BE ENOUGH EVAPORATIVE COOLING
TO ALLOW FOR A CHANGEOVER TO SNOW/SLEET NRN AREAS AND FOR RAIN TO
MIX WITH SNOW/SLEET/FZRA SOUTH. SNOWFALL AMTS WITH THIS INITIAL
DISTURBANCE WILL RANGE FROM A TRACE SOUTH TO 2 TO 4 INCHES FAR
NORTH.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AS OF 320 PM EST FRIDAY...THERE WILL BE A LULL IN THE PCPN
SATURDAY MORNING WITH DEPARTURE OF INITIAL SHRTWV/SFC WAVE. MDT TO
HVY PCPN THEN EXPECTED TO OVERSPREAD FA DURING THE PM AS
INTENSIFYING LOW PRESSURE LIFTS NORTH ACRS MID ATLC STATES INTO
SRN TIER OF NYS BY SATURDAY EVENING WHILE SFC LOW BECOMES CAPTURED
BY SHARPENING AND NEGATIVELY TILTED UPPER TROUGH. LOW THEN TRACKS
INTO CNTRL VT BY MIDNITE AND INTO WRN MAINE BY SUNDAY MORNING.
EXPECTING AN INTRUSION OF WARM AIR BTWN 850 MB AND 700 MB SAT PM
OVER ERN NY AND ALL OF VT. MEANWHILE...LLVL COLD AIR WILL REMAIN
IN PLACE ACRS ST LWR VLY AND CHMPLN VLY. THE RESULT WILL BE MIXED
PCPN CHANGING TO RAIN OR FZRA DURING SATURDAY IN MOST AREAS...WITH
SNOW OR MIX CONTINUING ACRS ST LWR VLY AND FAR NRN ADRNDKS/CHMPLN
VLY. LARGE SCALE DYNAMICS AND BAROCLINICITY WILL BE ASSOC WITH
THIS SYSTEM...COMPLICATING THE PTYPE SITUATION...ESPECIALLY
SATURDAY EVENING WHEN THERE WILL LIKELY BE A TRANSITION BACK TO
SNOW MOST AREAS AS UPPER LOW MOVES ACRS THE AREA. SNOW WILL THEN
TAPER TO SNOW SHWRS BY SUNDAY MORNING. GREATEST THREAT FOR
SIGNIFICANT SNOW AND/OR ICE WITH THIS SYSTEM STILL LOOKS TO BE
OVER NRN NY AND FAR NW VT...WHERE WARNINGS ARE NOW IN EFFECT. MUCH
MORE UNCERTAINTY ACRS REST OF REGION...SO HAVE GONE WITH
ADVISORIES...EXCEPT RUTLAND/WINDSOR COUNTIES WHERE BULK OF PCPN
EXPECTED TO FALL AS RAIN. QPF WITH THIS EVENT EXPECTED TO RANGE
FROM 1 TO 2 INCHES...WITH GREATEST AMOUNTS SOUTH.
LOW WILL CONTINUE TO MOVE AWAY FROM FA SUNDAY. LINGERING SNOW
SHWRS EXPECTED...ESP OVER HR TRRN. CLRNG SUNDAY NIGHT AS HIGH
PRESSURE BUILDS INTO AREA.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 207 PM EST FRIDAY...A FEW WEAK WX SYSTEMS ARE EXPECTED TO
IMPACT THE NORTH COUNTRY DURING THE EXTENDED PERIOD. FOR MUCH OF
MONDAY...SFC RIDGE WILL SLIDE SE THRU THE CWA. BY MONDAY NGT A
QUICK CLIPPER SYSTEM WILL DIVE SLOWLY OUT OF THE GREAT LKS REGION
AND ACROSS OUR AREA THRU TUESDAY. NOT EXPECTING MUCH OF WARM-UP
OVER THE FA FOR TUESDAY AS BLOCKING RIDGE TO THE SOUTH WILL KEEP
WARM GULF AIR FROM ENTERING INTO THE SCENARIO. AS A RESULT...WILL
KEEP ALL PRECIP AS LGT SNOW FOR NOW. ALSO W/ BLOCKING RIDGE...QPF
WILL AT A MINIMUM...BUT OROGRAPHIC EFFECTS WILL ALLOW SOME ACCUM
ESPECIALLY FOR HIR TRRN. A WEAK RIDGE WILL TRY TO BUILD OVER AREA
FOR WEDNESDAY. LINGERING MOISTURE FROM UPPER TROUGH BEHIND EXITING
SFC LOW WILL KEEP CLDS ALONG WITH -SW/--SW OVER THE
AREA..ESPECIALLY NE VT. RIDGE WILL BUILD NORTHWARD UP THE EAST
COAST WED NGT INTO THURS MORNING AHEAD OF NEXT SYSTEM WHICH WILL
TAKE SIMILAR PATH AS EARLIER LOW. ONLY DIFF W/ RIDGE OFF THE COAST
NOW...WILL BE SURGE OF WARM/MOIST AIR FROM THE SE. W/ TEMPS
EXPECTED TO WARM UP AHEAD OF FROPA THURSDAY...WILL PUT IN MENTION
OF RW FOR BULK OF PRECIP...BUT SOME MIX INITIALLY IS POSSIBLE AS
CD AIR GETS SCOURED OUT. BLOCKING RIDGE OFF THE COAST THURS NGT
INTO FRI WILL SLOW THE EXIT OF FRNT THRU THE CWA. SO HAVE PUT IN A
TRANSITION TO RW/SW THURS NGT INTO FRI AS CD AIR WILL GET WRAPPED
INTO LOW ON BACK SIDE.
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
THROUGH 00Z SUNDAY...SNOW AND RAIN ALREADY FALLING ACROSS PORTIONS
OF THE FORECAST AREA AT TIME OF ISSUANCE...AND EXPECT CONDITIONS TO
DETERIORATE FROM THERE. EXPECT MAINLY RAIN TO FALL THROUGH THE
OVERNIGHT HOURS...WITH SNOW MIXING IN AFTER MIDNIGHT. EXCEPTIONS TO
THIS ARE KMSS AND KSLK...WHICH SHOULD BE COLD ENOUGH TO BE ALL SNOW
OVERNIGHT...AND INDEED...THROUGH THE FIRST 24 HOURS. VFR/MVFR
EXPECTED FOR THE FIRST COUPLE OF HOURS BEFORE REAL BRUNT OF
PRECIPITATION HITS...THEN MVFR WILL PREVAIL WITH SCATTERED IFR
CONDITIONS. SNOW AND RAIN SHOULD START MIXING WITH SLEET AND
FREEZING RAIN AFTER 10Z OR SO. PRECIPITATION WILL LIGHTEN A BIT
DURING THE EARLY MORNING HOURS BEFORE INTENSIFYING AGAIN SATURDAY
AFTERNOON. KBTV/KPBG/KMPV WILL EVENTUALLY TURN TO A RAIN/SLEET MIX
BY EARLY AFTERNOON...THOUGH SOME POCKETS OF FREEZING RAIN WILL
CONTINUE TO BE POSSIBLE THROUGH 20Z OR SO. AS MENTIONED
ABOVE...KMSS/KSLK WILL REMAIN ALL SNOW...THOUGH KSLK WILL BE ON THE
EDGE OF WARM AIR ALOFT AND MAY MIX WITH SLEET AT TIMES DURING
SATURDAY AFTERNOON. OTHER THAN SOME SNOW MIXING AFTER MIDNIGHT
TONIGHT...KRUT WILL REMAIN RAIN THROUGH THE PERIOD. FOR
SATURDAY...MAINLY MVFR FOR THE EARLY MORNING HOURS THOUGH KSLK WILL
CONTINUE TO SEE IFR VISIBILITY. THEN ALL SITES WILL BEGIN DROPPING
TO IFR...AND BECOME PREVAILING IFR/LIFR AFTER 20Z. WINDS WILL
GENERALLY BE LIGHT THROUGH THE PERIOD.
00Z SUNDAY THROUGH WEDNESDAY...ANY MIXED PRECIPITATION SHOULD START
TO CHANGE OVER TO ALL SNOW SATURDAY EVENING...AND ALL SITES SHOULD
BE ALL SNOW BY MIDNIGHT. SNOW WILL CONTINUE INTO SUNDAY...ESPECIALLY
ACROSS THE MOUNTAIN SITES. IFR CONDITIONS SHOULD IMPROVE TO MVFR BY
SUNDAY MORNING. HIGH PRESSURE WILL BUILD ACROSS THE AREA SUNDAY
NIGHT AND LINGER THROUGH TUESDAY. KMSS AND KSLK MAY SEE LAKE EFFECT
SNOW TUESDAY AFTERNOON. THEN A WEAK LOW PRESSURE SYSTEM WILL MOVE
ACROSS THE NORTH COUNTRY WEDNESDAY...BRINGING SNOW TO ALL TAF SITES
TUESDAY NIGHT AND WEDNESDAY. MAINLY MVFR WITH SCATTERED IFR
CONDITIONS.
&&
.HYDROLOGY...
AS OF 345 AM EST FRIDAY...BULK OF PCPN ASSOC WITH THIS EVENT TO
FALL AS RAIN ACROSS SOUTH CENTRAL VERMONT. WITH ANTECEDENT RAFL
OF 1-1.5 INCHES AFFECTING THESE AREAS WITHIN THE LAST 60 HOURS...AREA
CREEKS AND RIVERS REMAIN ABOVE NORMAL FLOWS ATTM. LOCAL SITE
SPECIFIC MODEL RUNS USING A MEAN NERFC/HPC QPF OF 1.5 TO 2 INCHES
WOULD SUGGEST MANY OF THESE WATERWAYS TO EXPERIENCE SHARP RISES
LATER SATURDAY INTO SATURDAY EVENING. WHILE DEEPER SNOWPACK
ALONG/EAST OF THE GREEN MTN SPINE SHOULD BE ABLE TO ABSORB A
PORTION OF THIS...ENOUGH CONCERN EXISTS TO WARRANT FLOOD WATCH
FOR THESE AREAS ATTM. PRIMARY CONCERN WOULD APPEAR TO BE AREAS
ACROSS RUTLAND COUNTY WHERE REACHES OF THE OTTER CREEK AND THE
METTAWEE RIVER MAY APPROACH FLOOD.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 8 AM EDT SUNDAY FOR VTZ001-002.
FLOOD WATCH FROM 1 AM EST SATURDAY THROUGH SUNDAY MORNING FOR
VTZ009>012-018-019.
WINTER WEATHER ADVISORY UNTIL 8 AM EDT SUNDAY FOR VTZ003>010-
016>018.
NY...WINTER STORM WARNING UNTIL 8 AM EDT SUNDAY FOR NYZ026>031-087.
WINTER WEATHER ADVISORY UNTIL 8 AM EDT SUNDAY FOR NYZ034-035.
&&
SYNOPSIS...RJS
NEAR TERM...RJS
SHORT TERM...RJS
LONG TERM...JN
AVIATION...MB
HYDROLOGY...RJSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 504 AM EST FRI MAR 7 2008 NYZ026-027-029>031-087-081015- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE- SOUTHERN FRANKLIN-WESTERN CLINTON-SOUTHWESTERN ST. LAWRENCE- 504 AM EST FRI MAR 7 2008 ...WINTER STORM WARNING IN EFFECT FROM 7 PM EST THIS EVENING TO 8 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL AND ICE ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON TONIGHT THROUGH SUNDAY MORNING. NYZ028-034-035-VTZ001>010-016>018-081015- EASTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-EASTERN FRANKLIN- EASTERN CHITTENDEN-EASTERN ADDISON- 504 AM EST FRI MAR 7 2008 ...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL AND ICE ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON TONIGHT THROUGH SUNDAY MORNING. VTZ011-012-019-081015- WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND- 504 AM EST FRI MAR 7 2008 ...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY MORNING... ...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO SUBMIT PRECIPITATION AND ICE ACCUMULATIONS...AS WELL AS ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN BURLINGTON TONIGHT THROUGH SUNDAY MORNING. JMG
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87077, 87078, 87079, 87080, 87081, 87082, 87083.